North Carolina, 2002

Flash Flood and Damaging Winds in North Carolina, June 27, 2002

June 27, 2002 · NWS RNK · 5 events in 3 counties and zones

Thunderstorm winds downed trees and power lines in Walnut Cove, trees near Madison causing damage to a mobile home and the roof of a home, and power lines in Reidsville and Ruffin. 5 miles southeast of Boone.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$13,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Thunderstorms during the afternoon of the 27th produced flash flooding and damaging winds.Thunderstorm winds downed trees and power lines in Walnut Cove, trees near Madison causing damage to a mobile home and the roof of a home, and power lines in Reidsville and Ruffin. Heavy thunderstorm rains caused a mudslide across Route 321, 2.5 miles southeast of Boone.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 27, 8:59 AM EST, 4 hours 36 minutes earlier.

Area forecast discussion, Jun 27, 8:59 AM EST, 4 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
959 AM EDT THU JUN 27 2002

VIS PICS SHOWING PLENTY OF DEBRIS CLDNS ARND AGAIN THIS MORN WITH
RADAR INDICATING NEXT ROUND OF SHRA/TSRA APCHG THE FAR WRN ZONES
ATTM. THIS AREA OF SHRA LOOKS TO BE ASSOCD ALONG NOSE OF NEXT S/W
LOBE EJECTING OUT OF THE TN VLY ALONG 85H THETA AXIS THIS MORN.
EXPECT THIS BLOB OF SHRA TO LKLY AFFECT SE WVA ZONES LATER THIS MORN
BEFORE SOME HEATING BEGINS TO POP ADTNL SCTD TSRA OVER THE MTNS
GIVEN CONTG DEEP PWATS/OLD BNDRYS. APRS CVRG FROM THE NRV EWD MAY BE
LIMITED A BIT EARLY ON PER WEAK DOWNSLOPE ALOFT AND LACK OF UPR
FOCUS...THEN INCRSG BY MID AFTN AS BLYR FLOW BACKS WELL IN ADVANCE
OF UPSTREAM FRONT. THUS WILL CONT LKLY POPS OVER THE W AND AT LEAST
HIGH CHCS E ALTHO SHORT RANGE GUID QUITE LOW ON QPF E OF THE MTNS
WHERE IN BTWN S/W SUPPORT. TEMPS AGAIN TRICKY WITH CLOUDS GIVING WAY
TO MORE SUN AND SCTD SHRA ESPLCY W. WITH THICKNESS A BIT COOLER THAN
WED AND MORE DEBRIS CVRG...PLAN TO LOWER TEMPS A CAT IN SPOTS FOR
THE AFTN.

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

JH
---------------------------------------------------------------------
PREVIOUS AFD BELOW...

TODAY LOOKS TO BE A REPEAT OF WEDNESDAY.  DEPTH OF MOISTURE (PWATS
AOA 1.50) AND INSTABILITY (SB CAPES NR 2000) APPEAR TO BE ABOUT THE
SAME.  FOCUS WILL CONTINUE TO BE POOLING OF MOISTURE INTO THE
MOUNTAINS AND PIECES OF VORT/CONVECTIVELY INDUCED ENERGY SPINNING
AROUND THE PERIMETER OF THE UPPER RIDGE.  SFC FRONT WILL ALSO BECOME
A PLAYER LATER TONIGHT AND FRIDAY AS IT TRYS TO DISPLACE CURRENT
AIRMASS.  BOTTOM LINE...RAISED POPS...THINKING MOST AREAS WEST OF
THE BLUE RIDGE WILL HAVE BETTER THAN A 50 PERCENT CHANCE OF
MEASURABLE.  MODEL POPS AND QPF ALSO SUPPORT THIS WITH THE ETA THE
WETTEST WITH CATAGORICAL POPS AND 0.25 TO 0.50 AVG QPF.

DID NOT MAKE ANY CHANGES TO THE FCST BEYOND FRIDAY.  THE AVN REMAINS
CONSISTENT WITH SFC FRONT STALLING JUST SOUTH OF THE FCST
AREA...HIGH PRESSURE WEDGING IN FROM THE NORTHEAST SATURDAY.
HEIGHTS BUILD BACK ACROSS THE OHIO VALLEY SUNDAY AND MONDAY...SO
DONT EXPECT ANY MAJOR COOL DOWN.  IF ANYTHING THE ONLY CHANGE IN
AIRMASS WILL BE A 4-8 DEG DROP IN DEWPOINT.

FCSTID = 11
ROA   88  69  85  65 /  50  50  40  10
LYH   89  69  87  67 /  40  40  40  10
DAN   89  71  87  68 /  40  40  40  10
BLF   80  65  80  60 /  60  60  40  10
LWB   79  63  80  60 /  60  60  40  10
BCB   82  65  81  61 /  60  60  50  10
TNB   80  64  80  60 /  60  60  50  30

In the hours before

Special weather statement, Jun 27, 11:45 AM EST, 1 hour 50 minutes before
VAZ007-009>020-022>024-033>035-045>047-WVZ042>045-272200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1245 PM EDT THU JUN 27 2002

...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING...

CLUSTERS OF THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE MOUNTAINS
THIS AFTERNOON. WITH THE AID OF HEATING...SOME OF THESE STORMS HAVE
THE POTENTIAL TO BECOME SEVERE...ESPECIALLY ALONG AND WEST OF THE
BLUE RIDGE THROUGH EARLY THIS EVENING. IN ADDITION TO THE POTENTIAL
FOR LARGE HAIL AND DAMAGING WINDS...SOME STORMS WILL CONTAIN
TORRENTIAL DOWNPOURS AND VERY FREQUENT LIGHTNING. THIS MAY PRODUCE
SOME LOCALIZED FLASH FLOODING...ESPECIALLY IN AREAS THAT SAW HEAVY
RAIN ON WEDNESDAY.

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
ADDITIONAL STATEMENTS...INCLUDING WATCHES OR WARNINGS.

JH

The radar

The Knoxville radar (KMRX), 153 km away, was scanning. The volume nearest the first event began at 20:03 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Flash Flood, Watauga

When
June 27, 1:35 PM EST to 2:30 PM EST
Where
Watauga County, 3 mi SE of Boone
Reported by
EMERGENCY MANAGER
Coordinates
36.231, -81.696 (the zone’s center; the record gives no point)

Thunderstorm Wind, Rockingham

When
June 27, 3:05 PM EST
Where
Rockingham County, Ruffin
Reported by
EMERGENCY MANAGER
Coordinates
36.450, -79.550

Thunderstorm Wind, Stokes

When
June 27, 3:20 PM EST
Where
Stokes County, Walnut Cove
Reported by
TRAINED SPOTTER
Coordinates
36.300, -80.150

Thunderstorm Wind, Rockingham

When
June 27, 3:30 PM EST
Where
Rockingham County, Madison
Property damage
$13,000
Reported by
NEWSPAPER
Coordinates
36.383, -79.967

Thunderstorm Wind, Rockingham

When
June 27, 3:54 PM EST
Where
Rockingham County, Reidsville
Reported by
EMERGENCY MANAGER
Coordinates
36.367, -79.667

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2002Every state in 2002This day in weather historyWarnings in North Carolina, June 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5301461, 5301465, 5301462, 5301463, 5301464.